Q. I have been taking lovastatin (Mevacor) for several months. It has brought my cholesterol level down below 200, but I have been experiencing more and more muscle aches and pains. Is it possible that the lovastatin could be the cause?

If so, could I stop taking it for a time to see if there is a difference?

A. Lovastatin could definitely be the culprit. This drug can cause three kinds of muscle problems: a mild, moderate and severe reaction.

About one in 40 people taking lovastatin develops muscle aches. These are usually mild and may not mean you have to stop taking this cholesterol-lowering drug.

But if you develop muscle pain or weakness, be sure to tell your doctor. He or she can check to see if you're getting a more serious reaction.

A blood test known as a CPK level can tell whether the lovastatin is damaging your muscles, a problem that happens to about one in 200 people taking this medicine. If you're having this reaction, you probably should stop the drug. Otherwise, a more severe reaction can occur.

The most severe reaction results in widespread muscle damage, which can release substances into the bloodstream that can cause kidney failure.

This reaction is fortunately rare but seems to happen more often in people taking certain other medicines to lower their cholesterol.

The combination of lovastatin with either gemfibrozil (Lopid) or nicotinic acid (niacin) is more likely to cause severe muscle damage than just taking lovastatin alone. For this reason, it's generally recommended that you do not take either of these other drugs with lovastatin.

Rather than stopping the lovastatin on your own, I suggest letting your doctor know. That way, you can have your blood tested for muscle damage and possibly have a trial off the medicine under your doctor's supervision.

If you are the parent of a disabled child, I recommend the book, "Since Owen -- a Parent-to-Parent Guide for Care of the Disabled Child" by Charles R. Callanan (Johns Hopkins University Press, Baltimore, 1990), which is available in public libraries and bookstores.

This sensitively written book is based on 30 years of experience one father had in raising a son with multiple disabilities. It provides practical advice from someone who has been there and includes discussions of dealing with medical, legal, educational, social and family issues.

Jay Siwek, a family physician from Georgetown University, practices at the Fort Lincoln Family Medicine Center and Providence Hospital in Northeast Washington. Consultation is a health education column and is not a substitute for medical advice from your physician.

Send questions to Consultation, Health Section, The Washington Post, 1150 15th St. NW, Washington, D.C. 20071. Questions cannot be answered individually.